Taking calcium supplements may increase the possibility of a heart attack or stroke. When this finding first surfaced last year, many doctors argued that the increased risk applied only to calcium supplements alone, without vitamin D. A new analysis, however, shows that calcium supplements may cause problems even when paired with vitamin D. The researchers analyzed data from 16,700 women in the Women’s Health Initiative and examined how many of them were already taking calcium supplements at the outset. In this study, women were not required to stop taking the vitamins and minerals they were already using.
Those who had not been taking calcium but were randomized to take 1,000 mg calcium and 400 IU vitamin D during the study had a 13 to 22 percent higher chance of a heart attack or other cardiovascular problem during the study. The researchers then analyzed data from other studies and found a consistent pattern. They suggest a re-evaluation of the use of calcium and vitamin D supplements, given that their analysis throws the safety of this widespread practice into question.

[BMJ, online April 19, 2011]

Join Over 52,000 Subscribers at The People's Pharmacy

  1. L A
    Reply

    I can no longer take calcium. Even eating one pudding dries my lips up immediately. I have had two major events from taking calcium supps. The first one was calcium stones and I was so plugged up with “rooting food” (poop) etc, that it took 6 weeks for it to finally clear. A year later I tried it again. Bad idea, I got hives all over my face and it left one spot (circular) that can be seen if you are really looking. I didn’t need more wrong with my face! It also really dries the skin, so it is NOT for me going into the bones only but to places in amounts I don’t need.
    Drinking milk will give me excema on my face in patches, and thick skin under my eye brows. It also makes me super tired and I can feel the taughtness in my arm veins from the calcium. Actually the whole milk with more fat will do this a lot less. If I add chocolate to the milk this counters the chalkiness of the calcium in it and I’m okay.
    I have never been diagnosed, but I suspect I have a parathyroid problem as I have researched this on the web, but I don’t know. All I know is I’m fine when I don’t take the supps and limit it otherwise. Even Lysine tablets can cause me some of these problems with just too much dryness and lack of moisture.
    The best way for me to get Vit D is sitting in the sun even thru a window (they say you cant get it that way but I do) and can feel the results in the skin. (Proper moisture) Also too much citrus causes me these same problems. All of these things I mentioned that cause problems are drying to the body. Mine cant handle that anymore. Thanx for listening, and hope this helps some from my experiences.

  2. munsu k.
    Reply

    I take calcium supplement that is: Vitamin D-3 800 IU(200%), Calcium 1000mg (100%), and Magnesium 500 mg (125%)
    Is this safe to use?
    People’s Pharmacy response: It should be fine.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.